Wyoming, 2002

High Wind in Wyoming, April 15, 2002

April 15, 2002 · NWS RIW · 1 event in 1 county or zone

A wind gust of 79 mph at Flaming Gorge Reservoir blew two roofs off of houses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A wind gust of 79 mph at Flaming Gorge Reservoir blew two roofs off of houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 15, 12:55 PM MST, 20 minutes earlier.

Area forecast discussion, Apr 15, 12:55 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT MON APR 15 2002

WV IMAGERY SHOWS STRONG SHORTWAVE ROUNDING THE BASE OF THE TROF OVER
SOUTHERN NEVADA WITH MID AND HIGH LEVEL MOISTURE STREAMING
NORTHWARD AHEAD OF IT...AND CONVECTION FIRING OFF ON ITS NORTH FLANK.
WEAKER SHORTWAVE OVER NORTH WEST WYOMING SLOWLY MOVING NORTHWEST.
THIS ONE BRINGING NUMEROUS SNOW AND RAIN SHOWERS TO THE AREA.  AT THE
SURFACE...LOW CENTER CURRENTLY OVER NORTHERN UTAH WITH WARM FRONT
EXTENDING INTO CENTRAL WYOMING. WINDS BEHIND THE WARM FRONT FROM THE
SOUTHWEST WITH GUSTS TO +40KTS.  TEMP AT CPR AT 71 AT 19Z.  NORTH OF
THE FRONT...COOLER TEMPS FOUND IN THE 50S TO LOWER 60S...WITH 30S AND
40S IN NORTHWEST.  ALL AREAS WILL BE SEEING THE MUCH COOLER
TEMPS TUESDAY WITH THE COLD FRONT PASSAGE.  SHORT WAVE TO TURN TO THE
NORTH AND MOVE INTO WYOMING OVERNIGHT AND SET UP OVER CENTRAL WYOMING
AS THE COLD FRONT MOVES THROUGH SPARKING OFF SHOWERS.  WITH GOOD
INSTABILITY...LIS <0 AND CAPES TO 300 J/KG...WILL MENTION CHANCE OF
TS AREAS SOUTH FRONT. COLD FRONT LOOKS TO BEGIN MOVING SOUTH AFTER
SUNSET TONIGHT SWINGING THROUGH THE CWFA BY 14Z TUESDAY. SHOWER
ACTIVITY WILL LINGER IN THE MORNING BUT SHOULD END DURING THE
AFTERNOON.  ANOTHER WAVE TO ROTATE ALONG MAIN LOW IN CANADA.  THIS
ONE SHOULD QUICKLY BACK THE FLOW TO THE SOUTHWEST ONCE AGAIN TUESDAY
EVENING.  THIS WAVE QUICKLY APPROACHES WYOMING WEDNESDAY AFTERNOON
WITH A CHANCE OF SHOWERS IN THE WEST...SLIGHT CHANCE EAST.  IN THE
EXTENDED...MRF/AVN CUT OFF THE LOW OVER NEVADA AND KEEP IT THERE FOR
SEVERAL DAYS.  7H ROTATION NOT AS IMPRESSIVE  AS YESTERDAYS RUN
WHICH SHOWED CLASSIC UPSLOPE PATTERN HERE.  NOW ITS A BIT ROUGHER
BUT IS STILL SHOWING UPSLOPE.  SEEMS AS THOUGH MODEL WILL TREND
THIS LOW TO GO FURTHER SOUTHWEST AS WV SHOWING LARGE AND DEEP TROF
OVER THE EASTERN PACIFIC.  SUNDAY AND MONDAY TROF FINALLY BEGINS TO
PULL AWAY.

.RIW...NONE.

TWB

In the hours before

Special weather statement, Apr 15, 11:05 AM MST, 2 hours 10 minutes before
WYZ001>003-006-007-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1205 PM MDT MON APR 15 2002

...SPRING SNOW FOR YELLOWSTONE NATIONAL PARK...

AT MIDDAY...LIGHT TO MODERATE SNOW WAS FALLING OVER PORTIONS OF
YELLOWSTONE NATIONAL PARK.  LIGHT RAIN WAS ALSO REPORTED AT LOWER
ELEVATIONS OF THE PARK.  SNOWFALL OF 1 TO 2 INCHES HAD ALREADY
ACCUMULATED IN SOME PLACES.

LIGHT TO MODERATE SNOW WILL OCCUR THIS AFTERNOON OVER THE NORTHWEST
WYOMING MOUNTAINS...AS WELL AS PORTIONS OF YELLOWSTONE NATIONAL
PARK.  AN ADDITIONAL 2 TO 3 INCHES OF SNOW MAY OCCUR AT ELEVATIONS
ABOVE 6000 FEET.

PEOPLE PLANNING OUTDOOR ACTIVITIES IN THE NORTHWEST WYOMING MOUNTAINS
SHOULD BE PREPARED FOR WET SNOW AND COLD TEMPERATURES.

WCJIN-WYNW

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Flaming Gorge / Sc Sweetwater

When
April 15, 1:15 PM MST
Where
Flaming Gorge / Sc Sweetwater forecast zone
Measured
69 kt (79 mph)
Reported by
GENERAL PUBLIC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288023.